Ohio, 2010

Hail in Ohio, April 5, 2010

April 5, 2010 · NWS RLX · 8 events in 2 counties and zones

After temperatures reached into the upper 70s and lower 80s, along with dew points near 60, showers and thunderstorms formed by late afternoon along a warm front. Some mid level disturbances and a westerly elevated inflow, helped the convection survive well into the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After temperatures reached into the upper 70s and lower 80s, along with dew points near 60, showers and thunderstorms formed by late afternoon along a warm front. Some mid level disturbances and a westerly elevated inflow, helped the convection survive well into the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 5, 7:05 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 7:05 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
805 PM EDT MON APR 5 2010

.SYNOPSIS...
WEAK UPPER DISTURBANCE MAY BRING A FEW SHOWERS OR STORMS TONIGHT.
DRY AND QUITE WARM TUESDAY AND WEDNESDAY. COLD FRONT PASSES WITH
SHOWERS AND POSSIBLE THUNDERSTORMS LATE WEDNESDAY NIGHT INTO
THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...UPDATED
UPDATED POPS AND SKY GRIDS TO REFLECT CURRENT RADAR TRENDS AND WARM
FRONTAL LOCATION. SCT CONVECTION DEVELOPED ALONG WARM FRONT THIS
AFTN...AS WEAK CAP WAS OVERCOME. SOME OF THESE STORMS WENT SVR IN
AND AROUND THE CWA ACROSS THE SOUTH...AIDED WITH 2 GRAND CAPE...BL
CONVERGENCE ALONG FRONT...AND MODEST SHEAR. RUC13 SHOWS MLCAPE AHEAD
OF FRONT OF ARND 2 GRAND WANING THIS EVENING WITH LOSS OF HEATING.
EXPECT CONVECTION TO DIMINISH RAPIDLY OVER THE NEXT FEW HRS...WITH
NOTHING MORE THAN SOME SHRA EXPECTED BY THE TIME THE FRONT IS NORTH
OF I64 CORRIDOR. MOST AREAS SHOULD CLEAR OUT BY 06Z AS UPR HEIGHTS
BUILD INTO THE AREA.

PREVIOUS DISCUSSION BELOW...
WEAK FRONTAL BOUNDARY NEVER REALLY SANK SOUTH OF CENTRAL OHIO.  LOW
LEVEL WSW FLOW HAS PUSHED UP TEMPS AND DEWPOINTS TODAY...YET CAP IS
JUST STARTING TO BREAK...AS EVIDENCED BY LACK OF SIGNIFICANT
ACTIVITY ON AREA RADARS.  MIDLEVEL WAVE WILL PUSH ALONG OHIO RIVER
INTO NORTHERN WEST VIRGINIA THIS EVENING THOUGH...WHICH SHOULD
PROVIDE ENOUGH SUPPORT FOR AT LEAST SCATTERED SHOWERS AND A COUPLE
THUNDERSTORMS.  KEPT POPS ON THE LOW END OF CHANCE RANGE.  EXPECT
ANY ACTIVITY TO PUSH NORTH OF CWA BY 08Z OR SO AS WAVE SLIDES OFF
AND H500 PATTERN STARTS TO AMPLIFY.  CLOUDS WILL CLEAR BEHIND AS
WELL...AND LITTLE TO NO FOG IS ANTICIPATED WITH TOP OF BOUNDARY
LAYER REMAINING WELL STIRRED.  STUCK CLOSER TO MET FOR LOW
TEMPERATURES.

TUESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER THE RIDGE...AS WELL AS
GUSTY SOUTHWEST WINDS AS THE PRESSURE GRADIENT TIGHTENS ESPECIALLY
ACROSS THE WESTERN CWA.  RUNNING MAX TEMPERATURES OFF EXPECTED H850
VALUES YIELDED NUMBERS IN THE GUIDANCE ENVELOPE...WELL INTO THE 80S
FOR MANY.  ALONG WITH THIS...HOWEVER...COMES FIRE DANGER CONCERNS.
SEE FIRE WEATHER SECTION FOR DETAILS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE IN CONTROL TUESDAY NIGHT AND WEDNESDAY. GOOD PRESSURE
GRADIENT SHOULD PREVENT DECOUPLING OF WINDS TUESDAY NIGHT...SO WENT
ABOVE MOS GUIDANCE LOWS.

MODELS VARY CONSIDERABLY ON TIMING OF THE COLD FRONT LATE WEDNESDAY
NIGHT AND THURSDAY. BASED ON SREF AND FAST FLOW...THINK THAT FASTER
IS THE WAY TO GO. THEREFORE WENT CLOSE TO THE GFS TIMING WITH
FRONTAL PASSAGE. GFS IS THE COLDEST OF THE MODELS WITH AIR BEHIND
THE FRONT...WELL COLDER THAN THE ENSEMBLES. THEREFORE WENT WARMER
BEHIND THE FRONT THAN INDICATED ON THE GFS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
STRONG COLD FRONT THAT PASSES WED NIGHT AND THURSDAY IN SHORT
TERM...WILL EASE FIRE WEATHER CONCERNS GOING TOWARDS THE WEEKEND.

MODEL DISCREPANCY EXISTS WITH MOISTURE BEHIND THE SURFACE FRONT
ASSOCIATED WITH THE UPPER TROF. 12Z GFS HAS COLDEST SOLUTION WITH
ADDITIONAL LINGERING MOISTURE HINTING AT SCATTERED LIGHT RAIN
SHOWERS LASTING THROUGH THE DAY FRI. 850 TEMPS ON THE 12Z GFS WERE
MINUS 5 TO MINUS 7. NOT READY TO GO THAT COLD. TRENDED MORE TOWARDS
HPC AND ECMWF WITH DECREASING POPS THROUGHOUT FRI. TEMPS WILL
DECREASE THUR AND FRI IN THE POST FRONTAL ENVIRONMENT DROPPING TO
NEAR FREEZING TEMPERATURES IN THE HIGH ELEVATIONS OF THE EAST. THIS
MAY PROVIDE A CHANCE OF A SNOW SHOWERS TO MIX IN WITH LIGHT RAIN
THURSDAY NIGHT INTO FRIDAY.

CONDITIONS WILL THEN IMPROVE WITH WARMING AND DRYING SET TO OCCUR
THROUGH THE WEEKEND AND CONTINUING ON MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
WARM FRONT WILL CONT TO LIFT NORTH THRU THE AREA THIS EVE...AND EXIT
BY 05Z TONIGHT. SOME SCT CONVECTION ASSOCIATED WITH WARM FRONT WILL
TEND TO DIE OFF AFTER SUNSET. INSERTED TEMPO CB IN
KHTS...KCRW...KPKB USING RADAR TRENDS FOR TIMING. CONFIDENCE NOT
HIGH THAT ANY PARTICULAR SITE WILL GET HIT. HOWEVER...GUST FRONT
FROM BKN LINE OF CONVECTION WILL AFFECT KCRW BETWEEN 00-01Z...WITH
GUSTS TO PERHAPS 30KTS.
VFR CONDITIONS PREVAIL OVERNIGHT IN WARM SECTOR. BL WINDS SHOULD
PRECLUDE ANY FG. SHALLOW SFC INVERSION COMBINED WITH 30-40KTS OF
FLOW JUST OFF THE DECK WARRANTS LLWS WORDING FOR KCRW...KHTS...AND
KHTS 11-13Z. VFR CONT FOR TUE IN WARM SECTOR. GUSTY WINDS OF
20-25KTS TUE AFTN IN GOOD MOMENTUM TRANSFER...WITH SOME 30KT GUSTS
POSSIBLE ACROSS SE OH FROM PRESSURE GRADIENT.

AFTER 00Z WEDNESDAY...
COLD FRONT WITH POSSIBLE THUNDERSTORMS EXPECTED TO PASS
THURSDAY...OTHERWISE NO ORGANIZED AREAS OF IFR.

&&

.FIRE WEATHER...
EXAMINED PARAMETERS IN CONSIDERING FIRE WEATHER WATCH FOR AT LEAST A
PORTION OF CWA TUESDAY AFTERNOON.  WITH DEWPOINTS EXPECTED TO BOTTOM
OUT IN THE MID TO UPPER 40S...AND HIGH TEMPS IN THE 80S...MINIMUM
RH VALUES END UP IN THE 20-25 PERCENT RANGE.  FUELS ARE OF COURSE
STILL QUITE DRY...WITH RAINS THIS MORNING LIKELY DOING LITTLE TO WET
THEM.  WINDS ARE THE QUESTION.  WHILE SUSTAINED WINDS MAY REACH THE
15 TO 20 MPH RANGE...NOT CONVINCED AT THIS TIME THAT THEY WILL GET
CLOSE TO CRITICAL LEVELS.  STRONGEST WINDS WILL BE SEEN IN KY/OH
DURING THE AFTERNOON.  COORDINATION WITH SURROUNDING OFFICES
SUPPORTED THE DECISION TO HOLD OFF ON A FIRE WEATHER WATCH FOR NOW.
WILL MAINTAIN MENTION IN HWO AS AT LEAST A FIRE DANGER STATEMENT
APPEARS LIKELY FOR TOMORROW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL/RPY/TAX
NEAR TERM...CL/30
SHORT TERM...RPY
LONG TERM...KTB/TAX
AVIATION...30
FIRE WEATHER...CL
Hazardous weather outlook, Apr 5, 2:06 PM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON APR 5 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-061915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
306 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DRY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS TUESDAY AFTERNOON COULD
CREATE WILDFIRE POTENTIAL...ALTHOUGH VALUES WILL BE MARGINAL FOR A
CRITICAL FIRE DANGER. IF THE THREAT OF STRONGER WINDS OR LOWER
HUMIDITY VALUES INCREASES...A RED FLAG WARNING COULD BE NEEDED
FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 5, 9:19 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1019 PM EDT MON APR 5 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

935 PM     HAIL             WEST HAMLIN             38.29N 82.18W
04/05/2010  U1.00 INCH       LINCOLN            WV   PUBLIC

&&

NNNN
Local storm report, Apr 5, 9:23 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1023 PM EDT MON APR 5 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             GRAYSON                 38.32N 82.99W
04/05/2010  U1.25 INCH       CARTER             KY   PUBLIC

&&

NNNN
Local storm report, Apr 5, 9:28 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1028 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             RUSH                    38.33N 82.78W
04/05/2010  E0.88 INCH       BOYD               KY   TRAINED SPOTTER

&&

ARB
Local storm report, Apr 5, 9:30 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GRUNDY                  37.28N 82.10W
04/05/2010  E0.75 INCH       BUCHANAN           VA   TRAINED SPOTTER

            SPOTTER REPORTED BETWEEN 1/2 AND 3/4 INCH HAIL.

&&

ARB
Special weather statement, Apr 5, 9:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1049 PM EDT MON APR 5 2010

WVZ037-060300-
NICHOLAS WV-
1049 PM EDT MON APR 5 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS COUNTY...

AT 1046 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF BABCOCK STATE PARK...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EXTREME SOUTH CENTRAL
NICHOLAS COUNTY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25
Special weather statement, Apr 5, 10:30 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1130 PM EDT MON APR 5 2010

WVZ034-035-060415-
RALEIGH WV-WYOMING WV-
1130 PM EDT MON APR 5 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WYOMING AND
SOUTHERN RALEIGH COUNTIES...

AT 1127 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
PINEVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LESTER AROUND 1140 PM...SOPHIA AROUND 1150
PM...SHADY SPRING AROUND MIDNIGHT AND GHENT AROUND 1210 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

...I-64 NEAR BECKLEY BETWEEN MILE MARKERS 120 AND 133...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 28 AND 45.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30

The radar

The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Jackson

When
April 5, 10:35 PM EST
Where
Jackson County, 6 mi ENE of Oak Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
38.913, -82.467

Hail, Gallia

When
April 5, 10:45 PM EST
Where
Gallia County, Bidwell
Measured
1.75 in hail
Reported by
Public
Coordinates
38.920, -82.300

Hail, Gallia

When
April 5, 10:45 PM EST
Where
Gallia County, Rio Grande
Measured
1.25 in hail
Reported by
Public
Coordinates
38.880, -82.370

Hail, Gallia

When
April 5, 10:45 PM EST
Where
Gallia County, Rio Grande
Measured
1.75 in hail
Reported by
Public
Coordinates
38.880, -82.370

Hail, Gallia

When
April 5, 11:00 PM EST
Where
Gallia County, Addison
Measured
1 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.880, -82.150

Windows were broken in businesses.

Hail, Gallia

When
April 5, 11:00 PM EST
Where
Gallia County, Gallipolis
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.820, -82.200

Hail, Gallia

When
April 5, 11:00 PM EST
Where
Gallia County, Gallipolis
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.820, -82.200

Hail, Gallia

When
April 5, 11:02 PM EST
Where
Gallia County, Gallipolis
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.820, -82.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220690, 220687, 220688, 220689, 220678, 220679, 220680, 220682.